Thunderstorm Wind, Lake
- When
- June 13, 6:38 PM CST
- Where
- Lake County, 1.17 mi NE of Indiana Harbor
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.670, -87.422
A supercell thunderstorm which formed over northeast Illinois moved across northwest Indiana during the evening of June 13th producing localized wind damage and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A supercell thunderstorm which formed over northeast Illinois moved across northwest Indiana during the evening of June 13th producing localized wind damage and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 13, 6:12 PM CST, 26 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
712 PM CDT Mon Jun 13 2022
.MESOSCALE DISCUSSION...
Issued at 548 PM CDT Mon Jun 13 2022
With storms developing and quickly intensifying within a volatile
environment we have coordinated a tornado watch with the SPC for
northeastern IL and northwestern IN. Low level helicity/shear
along the surface frontal boundary will support super cells with
very large hail and a tornado threat. This threat will continue
into the early evening, likely waning through the mid to late
evening.
KJB
&&
.SHORT TERM...
Issued at 357 PM CDT Mon Jun 13 2022
Through Wednesday night...
After today's shower and thunderstorm activity departs, attention
will return to a brief spell of record or near-record heat that will
grapple the region through Wednesday. For more information regarding
today's thunderstorm threat, please refer to the mesoscale
discussion above.
A warm front currently draped across the forecast area will
eventually lift northward into Wisconsin and Michigan by Tuesday
afternoon, paving the way for widespread 95-100 degree temperatures
to build across the entirety of our CWA by the mid-afternoon hours.
Dew points, which are already in the 70s and even 80s across the
area, will remain at oppressive levels overnight and into Tuesday,
yielding heat indices that will peak in the 105-110F range across
most of the CWA. Not much relief will come overnight with low
temperatures expected to generally remain in the mid to upper 70s
across the area, though some temperature readings possibly might not
even dip below 80 degrees within the core of the Chicago metro
urban heat island. High temperatures on Wednesday should be
similar to or perhaps a smidge lower than Tuesday's highs, while
dew points will remain elevated but likely a few degrees lower
than what they are expected to be on Tuesday. Peak heat indices on
Wednesday will thus be a little lower compared to Tuesday, but
will still hover at or around 105F, so maintained the going Heat
Advisory from Tuesday into Wednesday.
Despite the plethora of low-level moisture, capping aloft will
suppress any attempts at deep convection on Tuesday and Wednesday
and keep us dry through at least Wednesday evening prior to the
arrival of a cold front late Wednesday night. Strong to severe
thunderstorms may be ongoing near the front as it approaches our
forecast area, but will likely be on a downward trend in both
intensity and coverage as they encounter an increasingly stable
environment with time and eastward extent. Nevertheless, at this
point in time, can't rule out these storms still being severe as
they approach the I-39 corridor with damaging winds as the primary
threat due to a favored quasi-linear storm mode owing to deep
layer shear vectors being mostly parallel to the initiating cold
front.
Ogorek
&&
.LONG TERM...
Issued at 357 PM CDT Mon Jun 13 2022
Thursday through Monday...
Behind the cold frontal passage late Wednesday night/early Thursday
morning, things should remain fairly quiet across our area as
another upper ridge builds across the central CONUS. Conditions are
favored to remain dry after the front has departed through at least
early next week as high pressure dominates over the region. While
some relief from the high temperatures and humidity is expected as
we head into the weekend, there are signs that temperatures will
climb back into the 90s for the start of the next work week.
Ogorek
&&
.CLIMATE...
Updated at 357 PM CDT Mon Jun 13 2022
Record or near record warmth is forecast. Here are the current
records for Chicago and Rockford:
Chicago
High High Min
Tuesday (6/14) 99 (1987) 75 (1981)
Wednesday (6/15) 95 (1994) 78 (1994)
Rockford
High High Min
Tuesday (6/14) 98 (1987) 77 (1981)
Wednesday (6/15) 95 (1994) 74 (1994)
NWS Chicago
&&
.AVIATION...
For the 00Z TAFs...
* Severe thunderstorm moving east-southeast near MDW/GYY prior to
01z.
* East to northeast winds expected in the wake of the storm for a
few hours before turning south or southeast later this evening.
* Possibility of some fog overnight until around daybreak.
* Breezy southwest winds Tuesday.
Severe thunderstorm tracking southeast across the Chicago metro
will likely pass near GYY toward 0030z. Otherwise, wind direction
trends will be a challenge into the mid evening in the wake of
the storm, though KRFD should be more steady state. Expect that a
east to southeast direction will prevail behind the storm, though
there will likely be variability. Several frontal boundaries
remain in the area and should track back to the north and east
allowing winds to settle into the south to southeast direction.
With the very moist atmosphere, there may be some patchy fog that
develops overnight which would dissipate after daybreak. Could
also see some scattered IFR clouds develop with that. South to
south-southwest winds will set up for Tuesday with VFR
conditions.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ010-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
ILZ039-ILZ106-ILZ107-ILZ108 until 8 PM Wednesday.
Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ011-ILZ012-
ILZ013-ILZ103-ILZ104-ILZ105...noon Tuesday to 8 PM
Wednesday.
IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 8 PM
Wednesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
420 PM CDT Mon Jun 13 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-142130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
420 PM CDT Mon Jun 13 2022 /520 PM EDT Mon Jun 13 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Tornado risk.
Limited hail risk...up to half dollar size.
Significant Excessive Heat Risk.
DISCUSSION...
The threat of severe storms over much of the area continues to
diminish. However, a small threat continues through 8 pm this
evening, primarily east of a line from near Harvard, Illinois
southeastward through Valparaiso, Indiana. Strong damaging winds
and large hail, would be the primary threats with any storms.
Oppressive heat and humidity will result in very muggy conditions
across the area tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Significant Excessive Heat Risk.
Wednesday...
Limited Severe Thunderstorm Risk.
Elevated Excessive Heat Risk.
DISCUSSION:
Dangerous heat continues Tuesday and Wednesday. Peak heat indices
of 105 to 110 are expected Tuesday and 97 to 105 on Wednesday.
There is a chance of thunderstorms late Wednesday into early
Thursday morning. Some storms may be strong.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed through early this evening over parts of
far northeastern Illinois.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 50 mph.
LMZ740>745-142130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
420 PM CDT Mon Jun 13 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 60 knots.
Limited hail risk...up to half dollar size.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wednesday...
Limited Thunderstorm Risk.
KJB
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
655 PM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST OHARE AIRPORT 41.98N 87.90W
06/13/2022 M84 MPH COOK IL ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM OHARE AIRPORT. ASOS STATION KORD
CHICAGO O''HARE.
&&
SBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
656 PM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL PARK RIDGE 42.01N 87.84W
06/13/2022 E1.00 INCH COOK IL TRAINED SPOTTER
&&
SBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
657 PM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG PARK RIDGE 42.01N 87.84W
06/13/2022 COOK IL TRAINED SPOTTER
NUMEROUS LIMBS REPORTED DOWN IN TOWN.
&&
SBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
700 PM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 1 SSW MELROSE PARK 41.89N 87.86W
06/13/2022 E1.00 INCH COOK IL EMERGENCY MNGR
&&
SBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
711 PM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND DMG 1 WNW MAYWOOD 41.88N 87.86W
06/13/2022 COOK IL EMERGENCY MNGR
ENTIRE ROOF OF 3RD FLOOR APARTMENT BUILDING
REMOVED.
&&
SBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
732 PM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM MARINE TSTM WIND 3 NE NAVY PIER 41.92N 87.57W
06/13/2022 M70 MPH LMZ741 IL C-MAN STATION
61 KNOT GUST MEASURED AT THE HARRISON-DEVER
WATER CRIB, JUST UNDER 3 MILES EAST OF
CHICAGO. ANEMOMETER HEIGHT 85 FEET.
&&The Chicago radar (KLOT), 56 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
A couple of trees were blown down in Marquette Park.
A tree was blown down onto a house.
Scattered large tree limbs were blown down in Valparaiso.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021407, 1021406, 1026615, 1021408, 1021415, 1025292, 1026618.